Alert archive / West Virginia / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 52, NWS Blacksburg, VA

May 19, 2019Greenbrier County, West Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at May 19, 2019, 1:14 PM EDT for Greenbrier County, West Virginia. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 19, 2019, 1:14 PM EDT (17:14 UTC)
Expired
May 19, 2019, 2:00 PM EDT
In force
46 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Greenbrier County, WV

The radar

The Roanoke radar (KFCX), 104 km from the middle of the area, began a volume at 17:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 5.2 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2019-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 430 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2019-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 56 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
430 J/kg
Mixed-layer CIN
-66 J/kg
Mixed-layer LCL
1111 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
56 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 10:21 AM EDT, 2 hours 53 minutes earlier.

Area forecast discussion, May 19, 10:21 AM EDT, 2 hours 53 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
1021 AM EDT Sun May 19 2019

.SYNOPSIS...
Low pressure over the upper Midwest will move into southeast Canada,
pushing a cold front across the eastern United States by late
Monday. High pressure follows the front for Tuesday and
Wednesday. A warm front moves into the Mid Atlantic region by
Thursday.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 1020 AM EDT Sunday...

Area radars are quiet so far this Sunday morning but satellite
imagery is showing some Cu already starting to bubble across the
NC mountains. Modified morning RNK sounding shows some decent
instability and expect primarily unidirectional shear will be
increasing as the low level wind flow amplifies ahead of the
weak front approaching from the west. This combination of
ingredients will be sufficient to generate some flow parallel
linear clusters by this afternoon. With an apparent lack of a
good feature to focus convective activity like the latest SPC
outlook which tapers the region roughly north of route 460 to a
marginal risk of severe. Expect the main threats will be wind as
DCAPES increase and some hail with the more vigorous cores.
Given the expected flow parallel lines/clusters will also have
to monitor for potential hydro issues if storms start training
over the same locations.

Previous discussion...

Upper ridge holds in place over the southeast United States today
and tonight with little change in 500MB heights. No short wave
energy to help trigger thunderstorms this afternoon, but warm,
humid, unstable airmass and any residual outflow boundaries will
again support thunderstorms. Best convergence will be along a
Pittsburgh to Asheville line. Will maintain the highest
probability of precipitation over the mountains this afternoon
and trim chance of rain tonight.

Models continue to show isolated to scattered thunderstorms this
afternoon and evening ahead of a more organized line of
precipitation along an approaching front late tonight. There may not
be much of a break between the two. Expect precipitation along the
front to reach the central Appalachians shortly after midnight and
along the Blue Ridge by 8AM Monday.

850MB temperatures will be similar to Saturday. Locations not
impacted by thunderstorms and debris cloud cover will have similar
maximum temperatures.

&&

.SHORT TERM /MONDAY THROUGH WEDNESDAY NIGHT/...
As of 315 AM EDT Sunday...

On Monday an upper level low pressure system will move from Ontario
into Quebec. Its associated cold front has been forecast to move
through our area based upon the past several model runs. However,
equally consistent, has been the fact that the best dynamics
associated with this low will remain well north of the forecast
area. This will equate to a front crossing our area with limited
convection along it. Our latest forecast will continue to reflect
isolated to scattered coverage of showers and storms at best as it
crosses.

Only a limited change in airmass is expected behind the front. Dew
points and temperatures will trend lower into Tuesday as high
pressure builds into the region. However, this will be short lived.
By Wednesday, the center of the high will be to our east, and low
level flow will again be from the south to southwest, advecting
warmer and higher dew point air back into the region. Isolated
showers and storm will be possible across western and northern parts
of the area as a weak disturbance moves eastward through the Ohio
Valley, rounding the northern extent of the upper ridge.

Temperatures will continue to average around ten degrees above
normal on Monday, cool to around normal on Tuesday, then increase to
a few degrees above normal on Wednesday.

Confidence in the details of this portion of the forecast is moderate
to high.

&&

.LONG TERM /THURSDAY THROUGH SATURDAY/...
As of 240 PM EDT Saturday...

High pressure aloft will be situated over the southeast and gulf
coast states, bubbling up into the southern Appalachians at times.
Will mainly be a dry yet above normal/summer pattern this period.

We will have to watch for any convective systems that fire along a
front that will meander from the mid-Atlantic to the Ohio
Valley/Great Lakes.

Long range models paint the best chance of storms Thursday, but
timing and pattern aloft may change this. The GFS and its ensemble
mean does try to break the ridge down a little by next Saturday,
with the ECMWF hanging on to higher heights, but with a more west-
east flow aloft.

Confidence is high for above normal temperatures, but medium on
threat of showers/storms. Mainly limited to diurnal mountain storms
outside any potential MCS.

&&

.AVIATION /14Z SUNDAY THROUGH THURSDAY/...
As of 720 AM EDT Sunday...

Primarily VFR expected through the 24 hour valid TAF period.

Summer-like regime will isolated to scattered thunderstorms over
the mountains of the central Appalachains this afternoon and
evening. SPC HRRR and HighRes-NMM/ARW guidance show a majority
of the storms developing after 18Z/2PM with the best probability
at KBLF and KLWB.

Any MVFR fog this morning will be patchy and confined mainly
to the river valleys.

As the low level wind field amplifies expect some gusty
conditions to develop once the inversion breaks and the boundary
layer becomes deeply mixed by this afternoon. Gusts up to 25
knots are possible.

Areal coverage of showers and thunderstorms will diminish after
03Z/10PM but an approaching cold front will keep at least a low
probability of precipitation over the mountains through the 12Z
end of the TAF forecast period.

Confidence was above average for all aviation forecast
elements.

EXTENDED AVIATION DISCUSSION...

An uptick in shower/storm activity is expected along and ahead
of a front Monday. May have some sub-VFR fog during the
overnight hours, otherwise no visibility restrictions aside
from the showers/storms. High pressure will build over the area
behind the front for Tuesday and Wednesday, promoting primarily
VFR conditions.

A warm front in the Mid Atlantic region on Thursday will result
in afternoon and evening showers and thunderstorms.

&&

.CLIMATE...
As of 145 AM EDT Sunday...

Record Highs:

May 19th:

Roanoke: 96, 1961
Danville: 95, 1962
Lynchburg: 93, 1911
Blacksburg: 88, 1996
Bluefield: 89, 1911

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...AMS
NEAR TERM...MBS/AMS
SHORT TERM...DS
LONG TERM...WP
AVIATION...AMS/PM
CLIMATE...AMS/PH
Hazardous weather outlook, May 19, 6:46 AM EDT, 6 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
646 AM EDT Sun May 19 2019

VAZ018>020-022>024-034-035-WVZ043-044-507-508-201100-
Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-Bedford-Amherst-
Summers-Monroe-Eastern Greenbrier-Western Greenbrier-
646 AM EDT Sun May 19 2019

This Hazardous Weather Outlook is for central Virginia, south
central Virginia, southwest Virginia, west central Virginia and
southeast West Virginia.

.DAY ONE...Today and tonight.

There is a slight risk of severe thunderstorms this afternoon and
evening. The primary threats are damaging winds and large hail.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VAZ007-009>017-032-033-043>047-058-059-WVZ042-201100-
Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-Carroll-
Floyd-Patrick-Franklin-Henry-Pittsylvania-Campbell-Appomattox-
Buckingham-Halifax-Charlotte-Mercer-
646 AM EDT Sun May 19 2019

This Hazardous Weather Outlook is for central Virginia, south
central Virginia, southwest Virginia, west central Virginia and
southeast West Virginia.

.DAY ONE...Today and tonight.

There is a marginal risk of severe thunderstorms this afternoon and
evening. The primary threats are damaging winds and large hail.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ001>006-018>020-201100-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-
646 AM EDT Sun May 19 2019

This Hazardous Weather Outlook is for north central North Carolina
and northwest North Carolina.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, May 19, 12:39 PM EDT, 35 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
1239 PM EDT Sun May 19 2019

VAZ009-010-WVZ042-043-508-191730-
Bland-Smyth-Western Greenbrier-Mercer-Summers-
1239 PM EDT Sun May 19 2019

...THUNDERSTORMS DEVELOPING ACROSS THE HIGHLIGHTS OF SOUTHWEST
VIRGINIA AND SOUTHEASTERN WEST VIRGINIA...

A broken line of thunderstorms was developing between Marion,
Bluefield, Hinton, and Rainelle...drifting slowly north-north east
at 30 to 35 mph

Winds in excess of 30 mph and pea size hail are possible with these
storms, along with brief heavy rainfall and occasional cloud-to-
ground lightning.

Locations impacted include...
Bluefield...
Bland...
Princeton...
Marion...
and Hinton.

This includes The following Location Mercer County Airport.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.

LAT...LON 3826 8043 3808 8036 3783 8064 3735 8085
      3727 8101 3715 8086 3697 8137 3677 8126
      3663 8162 3693 8183 3709 8127 3723 8123
      3734 8136 3746 8131 3772 8097 3768 8088
      3782 8094 3787 8075 3810 8088 3808 8071
TIME...MOT...LOC 1637Z 208DEG 66KT 3846 8049 3743 8103 3693 8138

RAB
Special weather statement, May 19, 12:42 PM EDT, 32 minutes before
Special Weather Statement...CORRECTED
National Weather Service BLACKSBURG VA
1242 PM EDT Sun May 19 2019

VAZ009-010-WVZ042-043-508-191730-
Bland-Smyth-Western Greenbrier-Mercer-Summers-
1242 PM EDT Sun May 19 2019

...THUNDERSTORMS DEVELOPING ACROSS THE HIGHLANDS OF SOUTHWEST
VIRGINIA AND SOUTHEASTERN WEST VIRGINIA...

A broken line of thunderstorms was developing between Marion,
Bluefield, Hinton, and Rainelle...drifting slowly north-north east
at 30 to 35 mph

Winds in excess of 30 mph and pea size hail are possible with these
storms, along with brief heavy rainfall and occasional cloud-to-
ground lightning.

Locations impacted include...
Bluefield...
Bland...
Princeton...
Marion...
and Hinton.

This includes The following Location Mercer County Airport.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.

LAT...LON 3826 8043 3808 8036 3783 8064 3735 8085
      3727 8101 3715 8086 3697 8137 3677 8126
      3663 8162 3693 8183 3709 8127 3723 8123
      3734 8136 3746 8131 3772 8097 3768 8088
      3782 8094 3787 8075 3810 8088 3808 8071
TIME...MOT...LOC 1637Z 208DEG 66KT 3846 8049 3743 8103 3693 8138

RAB

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 9:54 PM EDTSpecial Weather StatementRNKBland36 min
May 18, 11:06 PM EDTSpecial Weather StatementRNKBuckingham39 min
May 19, 12:39 PM EDTSpecial Weather StatementRNKBland, Smyth51 min
May 19, 12:42 PM EDTSpecial Weather StatementRNKBland, Smyth48 min
May 19, 1:26 PM EDTSpecial Weather StatementRNKBotetourt49 min
May 19, 1:34 PM EDTSpecial Weather StatementRNKBland, Smyth56 min
May 19, 1:38 PM EDTSevere Thunderstorm WarningRNKBotetourt, Rockbridge, City of Buena Vista, City of Lexington41 min
May 19, 2:07 PM EDTSpecial Weather StatementRNKCity of Galax53 min
May 19, 2:55 PM EDTSpecial Weather StatementRNKBland35 min
May 19, 5:08 PM EDTSpecial Weather StatementRNKTazewell37 min
May 19, 2:05 PM EDTSpecial Weather StatementRNKGreenbrier55 min
May 19, 3:18 PM EDTSpecial Weather StatementRNKMercer42 min
May 19, 4:10 PM EDTSpecial Weather StatementRNKGreenbrier50 min
May 19, 6:39 PM EDTSpecial Weather StatementRNKMercer36 min
May 19, 7:13 PM EDTSpecial Weather StatementRNKSummers32 min
May 19, 7:26 PM EDTSevere Thunderstorm WarningRNKGreenbrier, Monroe, Summers64 min

Nearby

Severe Thunderstorm Warnings in West Virginia, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.